Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 20, 2014, 3:00 PM PDT for Lyon County, Storey County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 3:00 PM PDT (22:00 UTC)
- Expired
- Jul 20, 2014, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 44 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WGUS55 KREV 202200 FFWREV NVC019-029-210100- /O.NEW.KREV.FF.W.0014.140720T2200Z-140721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 300 PM PDT SUN JUL 20 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN LYON COUNTY IN WESTERN NEVADA... SOUTH CENTRAL STOREY COUNTY IN WESTERN NEVADA... * UNTIL 600 PM PDT * AT 258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM IS PRODUCING VERY HEAVY RAINFALL OF 1.5 INCHES OR MORE IN 1 HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAGECOACH AND HIGHWAY 50 AROUND STAGECOACH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE. && LAT...LON 3937 11948 3942 11932 3935 11929 3930 11945 $$ BOYD
2 follow-up statements
560 WGUS75 KREV 202257 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 357 PM PDT SUN JUL 20 2014 NVC019-029-210100- /O.CON.KREV.FF.W.0014.000000T0000Z-140721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STOREY NV-LYON NV- 357 PM PDT SUN JUL 20 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR NORTHWESTERN LYON AND SOUTH CENTRAL STOREY COUNTIES... AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAGECOACH AND HIGHWAY 50 NEAR STAGECOACH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE. && LAT...LON 3937 11948 3942 11932 3935 11929 3930 11945 $$ BOYD
544 WGUS75 KREV 210052 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 552 PM PDT SUN JUL 20 2014 NVC019-029-210101- /O.EXP.KREV.FF.W.0014.000000T0000Z-140721T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STOREY NV-LYON NV- 552 PM PDT SUN JUL 20 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR NORTHWESTERN LYON AND SOUTH CENTRAL STOREY COUNTIES... THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. HOWEVER LIGHT TO MODERATE RAIN WILL CONTINUE ALONG HIGHWAY 50 NEAR STAGECOACH FOR THE NEXT HOUR OR TWO. REMEMBER THAT MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS. LAT...LON 3937 11948 3942 11932 3935 11929 3930 11945 $$ BRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:28 PM PDT, 32 minutes earlier.
Area forecast discussion, Jul 20, 2:28 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 228 PM PDT SUN JUL 20 2014 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND. && .SHORT TERM... WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A DEFORMATION ZONE ALONG AND NORTH OF I-80. UNDER THE DEFORMATION ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE GUSTY WINDS, HAIL AND HEAVY RAIN. FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER AIR WORKS INTO THE AREA BY WEDNESDAY. HOWEVER TODAY'S 12Z RUNS DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON. THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING HOURS. BRONG .LONG TERM... ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN THE PREVIOUS PACKAGE. DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. THIS WILL DISRUPT THE MONSOONAL MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY. TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF SURFACE TEMPERATURES BEGIN TO TREND WARMER. BOYD && .AVIATION... ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING. THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY 50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 20, 1:45 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
145 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST 5 E GARDNERVILLE 38.94N 119.65W
07/20/2014 M61.00 MPH DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 61 MPH WIND GUST ALONG
WITH VERY HEAVY RAINFALL. SPOTTER REPORTED NO FLOODING AT
THIS TIME.
&&
MCGUIRESpecial weather statement, Jul 20, 2:10 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
210 PM PDT SUN JUL 20 2014
CAZ072-202215-
GREATER LAKE TAHOE AREA-
210 PM PDT SUN JUL 20 2014
...THUNDERSTORM DEVELOPING NEAR KINGS BEACH...
AT 208 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM NEAR CARNELIAN BAY...OR NEAR KINGS BEACH...AND MOVING
WEST AT 5 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 245 PM PDT INCLUDE...ALPINE MEADOWS...
CARNELIAN BAY...DOLLAR POINT...KINGS BEACH...NORTHSTAR AND
SUNNYSIDE-TAHOE CITY.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3932 12001 3914 12002 3912 12024 3929 12032
3931 12032 3932 12031
TIME...MOT...LOC 2109Z 082DEG 4KT 3922 12005
BRONGLocal storm report, Jul 20, 2:14 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
214 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 2 S CARSON CITY 39.14N 119.76W
07/20/2014 M54.00 MPH CARSON CITY NV DEPT OF HIGHWAYS
54 MPH WIND GUST MEASURED AT THE CARSON VALLEY NDOT
SENSOR.
&&
MCGUIRELocal storm report, Jul 20, 2:30 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 3 S CARSON CITY 39.13N 119.76W
07/20/2014 M0.25 INCH CARSON CITY NV PUBLIC
PUBLIC REPORTED PEA SIZED HAIL.
0219 PM FLASH FLOOD 6 NE MINDEN 39.02N 119.69W
07/20/2014 DOUGLAS NV 911 CALL CENTER
LAW ENFORCEMENT REPORTED FLASH FLOODING IN THE JOHNSON
LANE AREA. 911 CALLER REPORTED WATER FLOWING INTO HIS
RESIDENCE.
0225 PM HEAVY RAIN 3 E SIX MILE CANYON 39.32N 119.50W
07/20/2014 M0.25 INCH LYON NV TRAINED SPOTTER
0.25 INCHES IN LESS THAN 10 MINUTES
0225 PM FLASH FLOOD 6 S CARSON CITY 39.09N 119.77W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
FLOODING IN THE SUNRIDGE COURT SUBDIVISION WITH 3 INCHES
OF WATER ACROSS THE ROAD AND WATER COVERING THE
SIDEWALKS.
0227 PM HEAVY RAIN 5 E GARDNERVILLE 38.94N 119.65W
07/20/2014 M1.10 INCH DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1.10 INCHES OF RAINFALL
IN LESS THAN 30 MINUTES.
&&
MCGUIRESpecial weather statement, Jul 20, 2:49 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
249 PM PDT SUN JUL 20 2014
NVZ004-202215-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
249 PM PDT SUN JUL 20 2014
...HEAVY RAIN EAST OF FALLON...
AT 242 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STILLWATER...OR 19 MILES
EAST OF FALLON...AND MOVING NORTH AT 5 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 315 PM PDT INCLUDE...FALLON...FALLON
STATION...STILLWATER...JUNCTION US 50 AND NV 116 (STUART RD) AND
MOUNT LINCOLN.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3968 11830 3958 11811 3940 11817 3926 11867
3948 11879
TIME...MOT...LOC 2149Z 179DEG 3KT 3945 11843
BOYDLocal storm report, Jul 20, 2:55 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HEAVY RAIN 3 N MINDEN-TAHOE AIRPOR 39.04N 119.76W
07/20/2014 M0.88 INCH DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.88 INCHES OF RAINFALL
ALONG WITH FREQUENT INTENSE LIGHTNING. SPOTTER ALSO
REPORTED MINOR STREET FLOODING.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 55 min |
| Jul 20, 1:13 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 47 min |
| Jul 20, 1:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
| Jul 20, 2:10 PM PDT | Special Weather Statement | REV | 65 min | |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:36 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:49 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 20, 3:18 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Jul 20, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 20, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 47 min |
| Jul 20, 3:37 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 4 hr |
| Jul 20, 3:37 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 3 hr |
| Jul 20, 4:17 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 4:30 PM PDT | Special Weather Statement | REV | 60 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.